Correspondence  |   May 2019
β-Lactam Allergy in the Operating Theater: Reply
Author Notes
  • Academic Medical Center, AMC Amsterdam, Amsterdam, The Netherlands (J.H.). J.Hermanides@amc.uva.nl
  • (Accepted for publication February 13, 2019.)
    (Accepted for publication February 13, 2019.)×
Article Information
Correspondence
Correspondence   |   May 2019
β-Lactam Allergy in the Operating Theater: Reply
Anesthesiology 5 2019, Vol.130, 855-856. doi:10.1097/ALN.0000000000002690
Anesthesiology 5 2019, Vol.130, 855-856. doi:10.1097/ALN.0000000000002690
We have read with interest the letters from Meikle and Grant and from Vorobeichik et al. regarding our article,1  to which we would like to respond.
First, we would like to point out that we drafted our paper for the most common clinical situation, being that the anesthesiologist is confronted with a patient labeled as having a suspected β-lactam allergy. This is often called penicillin allergy because it is the best known antibiotic to the lay person, but may well be a different antibiotic, even cefazolin itself. Physicians then tend to stay on the safe side and avoid all β-lactams in that situation. Our recommendations should encourage them to wisely choose an alternative that avoids overuse of agents that increase serious hospital infections. The referral to an allergist depends on the hospital of course, and should, as we state in our recommendation, not lead to a delay of surgery and cefazolin is often a safe alternative.